Background: Rivastigmine is an acetylcholine esterase inhibitor used in the treatment of dementia. Patches with rivastigmine for transdermal delivery have been used to increase compliance and to reduce side effects.
Case report: We describe an 87-year old male with dementia treated with multiple rivastigmine patches (Exelon 9,5 mg/24 h) who developed nausea, vomiting and renal failure with disturbed electrolytes resulting in death. The symptoms occurred after six rivastigmine patches had concomitantly been erroneously applied by health care personnel on two consecutive days. The terminal cause of death was considered to be uremia from an acute tubular necrosis that was assessed as a result of dehydration through vomiting. The rivastigmine intoxication was assessed as having caused or contributed to the dehydrated condition. The medication error occurred at least partly due to ambiguous labeling. The clinical signs were not initially recognized as adverse effects of rivastigmine.
Discussion: The presented case is a description of a rivastigmine overdose due to a medication error involving patches. This case indicates the importance of clear and unambiguous instructions to avoid administration errors with patches and to be vigilant to adverse drug reactions for early detection and correction of drug administration errors. In particular, instructions clearly indicating that only one patch should be applied at a time are important.